question-icon

What causes black coating on tongue?

default
Posted on Thu, 31 Jul 2014
Question: I have in recent days noticed my tongue has a black coating on top what does this mean? Its not from food or candy.
doctor
Answered by Dr. Priyanka Tiwari (3 hours later)
Brief Answer:
Due to Nutrional deficiency / infection....
Detailed Answer:
Hello ,

This is Dr. Priyanka tiwari answering your query,

Black coating on your tongue is not always worrisome. The usual causes are
- depapillation of papillae ( taste buds) on tongue
- increase bacteria or yeast growth
- Nutrional deficiency : vitamin B 12 , folic acid , zinc deficiency
- Drug induced (especially antibiotics)
- Smoking.

Some individuals who have history of constipation also have such discoloration.

In this circumstances, I would suggest you try the following steps
- Practice good oral hygiene / Clean your tongue using tongue scraper .
- Drink plenty of water through out the day to clean your mouth .
- Take healthy nutritious diet add more roughage to your diet .
- You can take Vitamin B 12 , folic acid and zinc supplements. The supplements are over the counter at most places. You can check with your pharmacist.

If symptoms persist despite the aforementioned treatment, visit a doctor to rule out infections.

I hope you do not smoke or have history of constipation. If yes, you need to apply changes.

Hope I answered your query ,
If you have further query I will be happy to help.

Wishing you good health.



Above answer was peer-reviewed by : Dr. Prasad
doctor
Answered by
Dr.
Dr. Priyanka Tiwari

Dentist

Practicing since :2013

Answered : 1953 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes black coating on tongue?

Brief Answer: Due to Nutrional deficiency / infection.... Detailed Answer: Hello , This is Dr. Priyanka tiwari answering your query, Black coating on your tongue is not always worrisome. The usual causes are - depapillation of papillae ( taste buds) on tongue - increase bacteria or yeast growth - Nutrional deficiency : vitamin B 12 , folic acid , zinc deficiency - Drug induced (especially antibiotics) - Smoking. Some individuals who have history of constipation also have such discoloration. In this circumstances, I would suggest you try the following steps - Practice good oral hygiene / Clean your tongue using tongue scraper . - Drink plenty of water through out the day to clean your mouth . - Take healthy nutritious diet add more roughage to your diet . - You can take Vitamin B 12 , folic acid and zinc supplements. The supplements are over the counter at most places. You can check with your pharmacist. If symptoms persist despite the aforementioned treatment, visit a doctor to rule out infections. I hope you do not smoke or have history of constipation. If yes, you need to apply changes. Hope I answered your query , If you have further query I will be happy to help. Wishing you good health.